I've put this here because the only solid lead so far is that after about 3 days of increased swelling in feet, then up to and including calves, an ER visit led to 5 day hospitalization after discovery of a "hemoglobin of 6" and three transfusions. At hospital they said I don't have iron deficiency, started me on iron anyway. Throughout: first two transfusions got me to 8.8, third got me to 9.9, 1 week later after being on iron and no further transfusions up to 10.5 - don't know current, go do labs Monday. So.. anemia, in the very generic "still no clue" sense.
MRI, EKG, EGD, Endo, Xray, showed nothing relevant. Irrelevant: four pre-cancerous polyps totally removed, hiatal hernia (runs in family, not a surprise, also gerd) - was even told EGD showed less damage than expected for my history. So they're looking hard enough to find everything but an explanation.
Long history of extreme abuse and mood issues since early childhood. I've been on an array of psych meds off and on throughout life, not recently for about a year, opting for situational pre-control rather than zombifying pill based post-control. Mistook what must have been about 8 months of "slow growing" anemia for depression. At last check would more than willingly say it's "Major Depressive". Often mistaken for bi-polar or manic-depressive if you catch me on the wrong day. No clue if relevant.
Funny thing is after whatever in the hospital (likely the EGD), heartburn relatively disappeared. Down to an antacid or two a week instead of agony roughly quarter of any given day.
No explanatory tears, breaks, leaks, chemically off blood, or "found" blood.
Toenails (or, the skin underneath them), never quite consistently returned to normal color. Darker than normal now after going off Iron today. I have to stay off it for the next 5 days in prep for "the Capsule" - to get pics of the upper GI from the inside.
I'm getting treatment typical of those on the insurance disability provides. Pretty sure the 5 day stay was merely to avoid lawsuits. Tired of runarounds and vague answers.
As I understand it the initial swelling was caused by waste fluids not being removed properly as I effectively had hypotension from the anemia. No more swelling at this time but a vague ache in the feet is my signal when I take my pill late (twice a day, ea. 65 mg elemental FE, equiv. 325mg ferrous sulfate - whatever exactly that means). The return to ER that showed 10.5 hemo was prompted my more swelling that seemed even grosser than before and started to hurt. Was told "myalgia" at that time in the same general "no clue" sense.
Note, if "fake depression" and swelling are related, one took 8 months, the other took 3 days. Odd, or unlikey?
It was the toenails that made me come seeking. They're not all that obvious, just noticeable as abnormal to me since, well, they're mine and I've been looking. After noticing that, the idea of going off iron and trusting these people solely for the next 5 days is terrifying. As far as I know the iron is the only reason I'm not in the ER right now.
Low hemoglobin is seen in low iron, kidney diseases, cancers (leukemias, Hodgkin's lymphoma's, myeloma, and other blood cancers), aplastic anemia and myelodysplastic syndromes (bone marrow disorders), cirrhosis of liver, lead poisoning, and in vitamin deficiency. Low hemoglobin can also be due to increased destruction of blood or its components as seen in spleen disorders, sickle cell anemia, thalssemia etc. It can also be due to increased blood loss as seen in bleeding in your gastrointestinal tract, either due to esophageal varices, polyps, gastric bypass site, hemorrhoids or an ulcer.
In your case since you have heart burns on and off, causes such as cirrhosis of liver, or bleeding in your gastrointestinal tract, either due to esophageal varices, polyps, gastric bypass site, hemorrhoids or an ulcer should be looked into.
Do discuss this with a hematologist and a gastroenterologist (GI doctor) and get yourself examined. Take care!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.